Alert archive / Wyoming / Red Flag Warnings in 2017
Red Flag Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Oct 19, 2017, 1:47 AM MDT for Johnson County, Natrona County, Wyoming. It took effect at Oct 19, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2017, 1:47 AM MDT (07:47 UTC)
- In effect from
- Oct 19, 2017, 11:00 AM MDT
- Expired
- Oct 19, 2017, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4077 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WWUS85 KRIW 190747 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 147 AM MDT Thu Oct 19 2017 WYZ280-281-192200- /O.UPG.KRIW.FW.A.0002.171019T1700Z-171020T0100Z/ /O.NEW.KRIW.FW.W.0004.171019T1700Z-171020T0100Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- 147 AM MDT Thu Oct 19 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM MDT this evening. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY Fire Zone....280. In North Central WY Fire Zone....281. * COUNTIES AFFECTED: In Central WY...Natrona. In North Central WY...Johnson. * WIND: 15 to 25 mph with gusts 30 to 35 mph. * HUMIDITY: As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
2 follow-up statements
235 WWUS85 KRIW 191943 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 143 PM MDT Thu Oct 19 2017 WYZ280-281-200100- /O.CON.KRIW.FW.W.0004.000000T0000Z-171020T0100Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- 143 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY Fire Zone....280. In North Central WY Fire Zone....281. * COUNTIES AFFECTED: In Central WY...Natrona. In North Central WY...Johnson. * WIND: Southwest 15 to 25 mph with gusts up to 30 mph. * HUMIDITY: As low as 11 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
863 WWUS85 KRIW 200038 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 638 PM MDT Thu Oct 19 2017 WYZ280-281-200145- /O.EXP.KRIW.FW.W.0004.000000T0000Z-171020T0100Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- 638 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds have weakened, and thus the Red Flag Warning will be allowed to expire at 7 PM. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 18, 10:51 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Oct 18, 10:51 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1051 PM MDT Wed Oct 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 228 PM MDT Wed Oct 18 2017 Imagery shows a broad ridge across the wrn 2/3rds of the CONUS and the main storm track and nrn branch of the jet well to the north, near or north of the border with Canada. A weaker srn branch of the jet lays south near/south of the border with Mexico with WY under relatively weak nearly zonal flow between these two areas. Much further upstream near 50N/140W, is the approximate location of the next trof (axis) that will affect the FA later Friday. The SFC has low pressure across the Desert SW with high pressure entrenched over the Great Basin and Central Rockies west of the Continental Divide with a weak clipperish type front stretching all the way from a deep low over cntrl Canada, down through the nrn Plains and across nern WY and the border with MT. No precipitation is occurring within WY. Rest of today and tonight, a relatively weak SFC P GRAD with weak high pressure across most of the FA combined with nearly but not quite unidirectional modest flow aloft will keep the region of the central and northern mountains in addition to the Wind Corridor dry and breezy today. this will in effect raise fire weather concerns, especially across srn/ern Fremont and all of Natrona Counties this afternoon...with borderline Red Flag conditions from time to time over Natrona County. An SPS has been sent this morning for this reason. Tonight, winds decrease and RH recovers. Winds later this afternoon and tonight across the Absarokas and adjacent Cody Foothills could occasionally gust 40 to 50 mph (a couple isolated to 60 mph not out of the question). Thursday, a transition to swrly flow aloft occurs with the approach of the previously mentioned upstream trof. Although winds through the vertical do not really increase, the flow does become more aligned and unidirectional. This along with slight better warming near the SFC will cause low level lapse rates to rise a bit, providing a better means to get slightly stronger winds aloft also down to the SFC. This in turn will give a better chance for Red Flag conditions to occur over Natrona and Johnson Counties in the afternoon. As such, a Red Flag Watch has been issued covering Thursday afternoon. Another brief period of high winds could also occur later Thursday night/early Friday morning across the Cody Foothills. Friday, the FA remains under swrly and slightly divergent flow aloft while the SFC and boundary layer P GRAD increases rapidly ahead of an approaching and strengthening cold front from the west. Winds will increase first across the higher elevations of the west Friday morning before spreading east of the Divide int he afternoon and continuing into the evening. Winds gusting out of the sw could easily reach 40 to 55 mph (isolated higher at the usual spots) in Sweetwater, Sublette, Fremont and Natrona Counties in addition to the Cody Foothills. The Clark area could gust to high wind levels by Friday afternoon especially if an elevated inversion under WAA occurs. Minimum RH looks to "only" bottom out in the mid/upper teens and 20s over most of the area east of the Divide. However, fire weather conditions east of the Divide will still warrant "elevated" status if nothing else because of the strong winds and Friday evening wind shift. Otherwise, modest EPAC moisture flows into wrn/nwrn WY from the west through the trof Friday afternoon. A rain or rain snow mix across some valley locations can be expected Friday afternoon with all snow generally above 6.5k feet...lower all the way to the valley floors by early Friday evening. 24 hr QPF totals west of the Divide through Saturday afternoon will range from a few hundredths across southwest WY to perhaps 0.3 to 0.4 inches across northwest WY. Snow accumulation over the time frame will range from a tenth to perhaps a couple of inches in the western valleys (especially the northern Jackson Valley)...with anywhere from a half inch across the southern mountains to as much as 6 inches over the higher elevations (> 8500 feet) of the Teton and Gros Ventre Ranges. The cold front will then move east of the Divide late Friday afternoon through Friday night...with low chances for precip arrive mainly over portions of the Cody Foothills and Big Horn Basin. Saturday will be post frontal, quite cool, relatively dry and breezy with lingering morning mountain showers giving way to partly to mostly sunny skies by Saturday afternoon. .LONG TERM...(Saturday night through Wednesday) Issued at 228 PM MDT Wed Oct 18 2017 Our Saturday shortwave will be exiting the region Saturday night with a few lingering flurries around the peaks. The one exception to that will be the nw mtns where strong upglide signature will lead to widespread mountain snow, especially from the Tetons northward. Snow levels will rise on Sunday before ending but until then, even the lower elevations of the nw, it will likely be snow. The other significant weather to start this period will be the strong/high wind potential along the lee of the Absarokas and Cody Foothills. Strong nnw-sse jet will be replaced by a strong w-e jet for Sunday night. Will hit the winds much harder than the blend is giving us. Shortwave approaching from the nw will blast through later Sunday night into Monday with a strong cold front moving south across the area late Sunday night or early Monday through the day. Temps look cold enough for potential rain changing to snow in the far nrn zones Monday. Dry for most/all of the cntrl/swrn half. Surface high moves overhead Tuesday for a quite cool (we're likely too warm yet) day for most areas but some recovery returning to the sw. Dramatic warmup with building longwave ridge for the second half of the week. H7 temperature reversal is quite amazing going from around -6C in Casper Tuesday morning to nearly 12c (GFS) Wednesday afternoon. Areas that mix will see a dramatic warmup from Tuesday to Wednesday while calm basin/valleys likely struggle but still warm significantly (if the GFS verifies). The new Euro though breaks down the ridge some allowing a disturbance to move into the nrn plains late Wednesday with some cooling spreading into the north half (it still has very mild mid level temps over the area Tuesday night). GEM keeps the ridge over the area even sharper than the GFS. GFS 5- wave shows mean ridge building near 120W so there is some possibility that a Euro type solution could verify so will certainly not adjust any temps up yet this far out. Current forecast has low to mid 60s east of the divide for now with 50s west. && .AVIATION...(For the 06Z TAFS through 06Z Friday) Issued at 1030 PM MDT Wed Oct 18 2017 VFR conditions will occur through Thursday night. A gusty southwest wind will occur Thursday from 50NE KRKS to KCPR through about 03Z Friday. && .FIRE WEATHER... Issued AT 228 PM MDT Wed Oct 18 2017 Fuels remain at critical levels across over Johnson and Natrona Counties. (Please see the Fire Weather Forecast product for more information). ...Elevated Fire Conditions Across Portions of Central Wyoming this Afternoon... ...Fire Weather Watch for Natrona and Johnson Counties Thursday Afternoon... Today will continue with above seasonal temperatures and be quite dry with minimum RH values ranging from 10 to 15 percent across the lower elevations east of the Divide.Winds across central Wyoming will gust out of the southwest 15 to 25 mph at times. No precipitation expected today. Due to stated conditions, a brief period of Red Flag conditions could present itself across Natrona County this afternoon. Thursday, a slight improvement in relative humidity is expected, although not enough with RH values still ranging into the mid/lower teens (percent). Winds on the other hand will increase ahead of the next approaching weather system and become more unidirectional through the vertical making for easier chances to see gusts in excess of 25 mph throughout the afternoon. A Fire Weather Watch has been posted for these possible conditions coming together Thursday afternoon. Otherwise, smoke dispersion will be good to excellent both this afternoon and Thursday afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for WYZ280-281. && SHORT TERM...Braun LONG TERM...Skrbac AVIATION...AR FIRE WEATHER...Braun
Hazardous weather outlook, Oct 18, 11:16 AM MDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1116 AM MDT Wed Oct 18 2017 WYZ001>020-022>030-191730- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1116 AM MDT Wed Oct 18 2017 ...Fire Weather Watch for portions of Central Wyoming beginning late Thursday morning and continuing through early Thursday evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Elevated to possibly extreme fire weather conditions across Natrona and Johnson Counties. Friday and Friday night...Some accumulating snowfall possible mainly in the western mountains. Gusty west to southwest winds all locations...but especially across southern and central Wyoming. Saturday night and Sunday morning...Accumulating snow possible in the in the northwest mountains. High winds possible in the Absaroka Range and Cody Foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Nearby
Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.